Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 103, NWS Birmingham, AL

September 22, 2009Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 22, 2009, 6:14 PM CDT for Sumter County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2009, 6:14 PM CDT (23:14 UTC)
Expired
Sep 22, 2009, 8:23 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 153 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 222314
FFWBMX
ALC119-230215-
/O.NEW.KBMX.FF.W.0103.090922T2314Z-090923T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT TUE SEP 22 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON...CUBA...

* UNTIL 915 PM CDT

* AT 610 PM CDT...THE NATIONAL WEATHER SERVICE RADAR INDICATED A 
CLUSTER OF SHOWERS AND THUNDERSTORMS OVER EXTREME SOUTHERN SUMTER 
COUNTY MOVING SLOWLY NORTHWARD. RAINFALL AMOUNTS OF 2 TO 4 INCHES 
WILL OCCUR WITH POSSIBLE FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE   
UNIVERSITY OF WEST ALABAMA...BOYD AND BLUFFPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3267 8837 3264 8810 3232 8804 3231 8842

$$

KSL
3 follow-up statements
000 
WGUS74 KBMX 230012
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 PM CDT TUE SEP 22 2009

ALC119-230215-
/O.CON.KBMX.FF.W.0103.000000T0000Z-090923T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMTER AL-
712 PM CDT TUE SEP 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHERN SUMTER COUNTY...

AT 710 PM CDT...WEATHER RADAR INDICATED A CLUSTER OF SHOWERS AND 
THUNDERSTORMS OVER SOUTHERN SUMTER MARENGO COUNTY MOVING SLOWLY 
NORTHWARD. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YORK...THE
UNIVERSITY OF WEST ALABAMA...LIVINGSTON...BOYD AND BLUFFPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3267 8837 3264 8810 3232 8804 3231 8842

$$

KSL
000 
WGUS74 KBMX 230110
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CDT TUE SEP 22 2009

ALC119-230215-
/O.CON.KBMX.FF.W.0103.000000T0000Z-090923T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMTER AL-
810 PM CDT TUE SEP 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHERN SUMTER COUNTY...

AT 809 PM CDT...THE NATIONAL WEATHER SERVICE RADAR CONTINUED TO 
DETECT A SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING FLASH 
FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YORK...THE
UNIVERSITY OF WEST ALABAMA...LIVINGSTON...BOYD AND BLUFFPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3267 8837 3264 8810 3232 8804 3231 8842

$$

KSL
000 
WGUS74 KBMX 230123
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
823 PM CDT TUE SEP 22 2009

ALC119-230133-
/O.CAN.KBMX.FF.W.0103.000000T0000Z-090923T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMTER AL-
823 PM CDT TUE SEP 22 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN SUMTER 
COUNTY...HEAVIER RAINFALL HAS SHIFTER NORTH.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3267 8837 3264 8810 3232 8804 3231 8842

$$

KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 5:45 PM CDT, 29 minutes earlier.

Area forecast discussion, Sep 22, 5:45 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT TUE SEP 22 2009

.UPDATE...DID A QUICK UPDATE TO RE-ARRANGE THE FLASH FLOOD WATCH.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY.

SEEING A PRETTY SLOW START TO TODAY FOR A COUPLE OF REASONS. THE
MAIN REASON IS BECAUSE OF THE CLOUD COVER KEEPING TEMPERATURES
DOWN. ANOTHER LIMITING FACTOR IS THAT WE ARE BEGINNING TO SEEING
THE EFFECTS OF THE BERMUDA HIGH SLIDING IN FROM THE EAST. DID NOT
THINK WE WOULD START TO SEE THE EFFECTS UNTIL TOMORROW...BUT MUCH
TO THE JOY OF THE AREAS THAT HAVE SEEN COPIOUS RAINFALL OVER THE
LAST 24 TO 48 HOURS...MOST OF THE ACTIVITY HAS BEEN QUELLED TODAY.
STILL THINKING THERE WILL BE SOME SHOWERS LATER THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS...BUT COVERAGE SHOULD BE LESS...SO
THE DECREASING OF POPS WILL BE LIKELY FOR LATE THIS AFTERNOON AND
THIS EVENING. AS I STARTED TO SAY...TEMPERATURES HAVE BEEN HELD AT
BAY TODAY BY THE CLOUD COVER...AND HAVE HAD TO ADJUST HIGHS
BECAUSE OF THIS...BUT FOR THE MOST PART WE HAVE REACHED OUR
FORECAST HIGHS. TONIGHT...MOISTURE WILL STILL BE A PLENTY...SO
LOOK FOR A SCATTERED SHOWER PRIOR TO MIDNIGHT AND LOWS AROUND 70.

FLASH FLOOD WATCHES WILL REMAIN POSTED UNTIL 7 PM THIS EVENING AS
ANY AREAS WHICH SEE RAINFALL WILL RUN THE RISK OF FLASH FLOODING
BECAUSE OF THE OVER-SATURATION OF THE GROUND.

WEDNESDAY AND THURSDAY COULD TELL THE SAME STORY AS TODAY...WHICH
WOULD BE GOOD FOR THOSE RAIN INUNDATED AREAS ACROSS OUR CWA.
BASICALLY THE SET UP HAS THE CUTOFF UPPER LEVEL LOW OVER THE CENTER
OF THE COUNTRY PUSHING A COLD FRONT TO THE EAST...WHICH IS RUNNING
INTO THE WESTERN PERIPHERY OF THE RIDGE...AND THE RIDGE LOOKS TO WIN
OUT WEDNESDAY AND THURSDAY. THIS FRONT IS EXPECTED TO BECOME
STATIONARY JUST TO THE WEST OF US...AND BECAUSE OF THIS...HIGHEST
RAIN CHANCES WILL LIKELY BE ALONG AND NORTH OF INTERSTATE 20 BOTH
DAYS AS THE RIDGE OF HIGH PRESSURE OVER THE WESTERN ATLANTIC
CONTINUES HOLD OFF THIS FRONT. COULD SEE A SLIGHT BUMP IN
TEMPERATURES BOTH DAYS WHICH WILL LIKELY BE SHORT LIVED GIVING WAY TO
THE RIDGE BREAKING DOWN BEGINNING ON FRIDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY.

FRIDAY SHOULD BE A TRANSITION BACK TO A WET PERIOD FOR A COUPLE OF
DAYS.  THE GOOD NEWS IS WEDNESDAY AND THURSDAY SHOULD BE ENOUGH OF A
BREAK TO ALLOW FOR THE RAINFALL FROM EARLIER IN THE WEEK TO SOAK
INTO THE GROUND...ALLEVIATING ANY FLASH FLOOD CONCERNS THIS WEEKEND.

SO FRIDAY...THE CUTOFF LOW BEGINS TO PROGRESS OUT OF THE CENTER OF
THE COUNTRY...BREAKING DOWN THE RIDGE OF HIGH PRESSURE OVER THE
SOUTHEAST STATES...AND BRINGING RAIN CHANCES BACK TO CENTRAL
ALABAMA.  OF FRIDAY AND SATURDAY...SATURDAY WILL BRING THE BEST
CHANCES OF RAIN.  THIS WILL ALL BE AHEAD OF AN ACTUAL COLD FRONT
WHICH IS PROGGED TO MOVE THROUGH CENTRAL ALABAMA AND CLEAR OUT THE
MOISTURE.  YES...DRY AIR...AND POSSIBLY SOME AUTUMN-LIKE EVENINGS BY
THE MIDDLE OF NEXT WEEK.  BUT FIRST WE ARE GOING TO HAVE TO WATCH
THE SATURDAY EVENING/SUNDAY MORNING TIME FRAME AS THE MEAT OF THIS
COLD FRONT MOVES THROUGH THE STATE.  I THINK THE TIMING WILL BE SUCH
THAT MOST OF THE DAYTIME HEATING FROM SATURDAY WILL HAVE ALREADY
DISSIPATED...TAKING AWAY THE MAIN PUNCH OF THE FRONT AS IT MOVES
THROUGH...BUT WILL STILL HAVE TO WATCH THIS CLOSELY. OF COURSE...
WITH THE PASSAGE OF A COLD FRONT...LOOK FOR DAYTIME HIGHS AND
OVERNIGHT LOW TO MODERATE BEGINNING SUNDAY NIGHT.

&&

.AVIATION...18Z TAF DISCUSSION.

I HAVE TAKEN THE MOST RECENT TERMINAL FORECASTS IN A DECIDEDLY
OPTIMISTIC DIRECTION.  LATEST MODEL DATA SUGGESTS THAT UPPER LEVEL
RIDGE MAY INDEED BE FINALLY HELPING TO SUPPRESS SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS CENTRAL ALABAMA.  AT THE VERY
WORST...IT LOOKS AS THOUGH THE RAINFALL WILL BE MORE SCATTERED THIS
AFTERNOON COMPARED TO THE PAST FEW DAYS.  MY SENSE...BASED ON MODEL
DATA AND RADAR/SATELLITE TRENDS...IS THAT THE BEST CHANCES FOR RAIN
THROUGH THE NEXT 24 HOURS WILL BE FROM TCL WESTWARD.  EVEN THERE
(TCL) I WAS NOT CONFIDENT ENOUGH TO INCLUDE ANY MENTION OF PRECIP
(OR ASSOCIATED LOWER CEILINGS OR VISIBILITIES).  SURGE OF DRY AIR
FROM THE EAST IS ALSO HELPING TO FINALLY BRING SOME CLEARING...AND I
DO THINK THAT CLEARING TREND WILL CONTINUE THROUGH AT LEAST 23/0000Z.

THERE IS SOME QUESTION NOW ON WHETHER THE LOW CEILINGS WILL DEVELOP
TONIGHT.  GETTING CONFLICTING SIGNALS FROM THE MODELS ABOUT THIS.  I
DID INCLUDE A TEMPO CONDITION AT MOST FORECAST SITES BETWEEN
23/0900Z AND 23/1300Z TO ACCOUNT FOR THIS POSSIBILITY...BUT MY
CONFIDENCE IS STILL A BIT LOW.  LATER FORECASTS CAN RE-EVALUATE AND
ADJUST IN EITHER DIRECTION AS NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  86  71  86  70 /  20  40  30  50  20
ANNISTON    69  86  69  87  69 /  20  30  30  40  20
BIRMINGHAM  69  86  69  86  69 /  20  40  30  40  20
TUSCALOOSA  71  88  71  88  71 /  30  40  30  40  20
CALERA      70  86  70  87  69 /  20  30  20  30  20
AUBURN      69  85  69  86  68 /  20  20  20  20  20
MONTGOMERY  72  87  72  88  71 /  20  20  20  20  20
TROY        70  87  70  87  69 /  20  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY MORNING FOR SUMTER AND
MARENGO COUNTIES...CANCELLED FOR THE REMAINDER OF CENTRAL ALABAMA.

&&

50
Hazardous weather outlook, Sep 22, 5:52 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT TUE SEP 22 2009

ALZ011>015-017>050-232257-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
552 PM CDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A FLASH FLOOD REMAINS IN EFFECT FOR SUMTER AND MARENGO COUNTIES
TONIGHT. WITH THE GROUND ALREADY SATURATED ANY ADDITIONAL
HEAVY RAINFALL ACROSS THESE COUNTIES COULD CAUSE FLASH FLOODING.

IN ADDITION TO THE FLASH FLOODING...SEVERAL RIVERS ARE NOW IN
FLOOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIVER FLOODING WILL REMAIN A CONCERN ON SEVERAL CENTRAL ALABAMA
RIVERS THROUGH AT LEAST FRIDAY.  PLEASE SEE THE LATEST RIVER FLOOD
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY OVERNIGHT ACROSS THE SOUTHWEST SECTIONS DUE
TO POSSIBLE FLOODING.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:33 PM CDTAreal Flood AdvisoryBMXSumter117 min
Sep 22, 5:17 PM CDTAreal Flood AdvisoryBMXSumter118 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.